A Neurophysiology Study: Thalidomide and Sensory Neurotoxicity

Abstract & Commentary

By Norman Latov, MD, PhD, Professor of Neurology and Neuroscience, and Director of the Peripheral Neuropathy Center, Weill Medical College, Cornell University. Dr. Latov received grants/research support from Talecris Biopharmaceuticals, is a stockholder in Therapath LLC, is a retained consultant for Quest Diagnostics, and received royalty payments from Athena Diagnostics.

Synopsis: Axonal sensory neuropathy is a common complication of thalidomide therapy and occurs at a lower than expected dose in patients with cutaneous lupus.

Source: Zara G, et al. Thalidomide and sensory neurotoxicity: A neurophysiological study. J Neurol Neurosurg Psychiat 2008;79:1258-1261.

Peripheral neuropathy is a common, dose-limiting complication of thalidomide, which is increasingly used to treat oncological and inflammatory conditions due to its anti-angiogenic, immunomodulatory, and pro-apoptotic properties. This study investigated the development of neuropathy in a group of patients who were treated with thalidomide for cutaneous lupus erythematosus over a 6-year period.

Eleven of the 12 patients developed a reduction of sensory action potential (SAP) amplitudes in the sural nerve, but not in the upper limbs. In 9 patients, the SAP amplitude reduction was > 50%. None had slowing of nerve conduction velocities, or abnormal needle electromyography. Five developed symptoms of numbness or paresthesias in the toes and fingers, or leg cramps. Four had distal sensory loss to tactile and pain stimuli. Vibration and joint position sense, and deep tendon reflexes were unchanged, and there was no weakness or autonomic involvement. The median duration time to development of a 50% reduction in SAP amplitude was 14 months (range, 4.5-29 months), and the mean cumulative thalidomide dose was 21.4 g (range, 9.4-40 g). Four patients stopped treatment due to reduction in the SAP amplitudes, but 7 refused discontinuation because of the clinical benefits. After thalidomide was discontinued, 8 patients showed no significant improvement in the SAP amplitudes, 2 showed partial recovery, and one total recovery. Sensory symptoms partially improved, but there was no change in the sensory loss.

The authors note that thalidomide causes a length-dependent distal axonal neuropathy, without involvement of motor fibers or dorsal root ganglia neurons. As such, if a patient treated with thalidomide develops a syndrome resembling sensory neuronopathy, multifocal or motor neuropathy, or demyelination, then other causes for the neuropathy, possibly related to the underlying disease for which the thalidomide is given, should be considered.

Commentary

A previous study indicated that the threshold cumulative dose required for development of thalidomide neurotoxicity was greater than 20 g,1 which is considerably higher than that reported in the current study. A confounding factor, however, is that many patients with lupus have a mild underlying neuropathy which might make them more susceptible to thalidomide neurotoxicity. Neuropathy is a major dose-limiting complication in patients treated with thalidomide for myeloma, where doses of greater than 150 mg/day are commonly employed.

Patients taking thalidomide or other potentially neurotoxic agents are rarely evaluated for neuropathy unless they become symptomatic. The current study, however, shows that these drugs can cause significant and irreversible nerve damage without overt symptoms or signs. As such, patients should be examined prospectively for development of neurotoxicity, both clinically or using electrodiagnostic studies or possibly determination of epidermal nerve fiber density by skin biopsy, even in the absence of neuropathic symptoms.

There is a general reluctance on the part of both physicians and patients that use neurotoxic agents to report the development of neuropathy, as that would limit the effective therapy. That reluctance, however, is in part responsible for the relative lack of research into the mechanisms of neurotoxicity, or the development of agents that would prevent the neuropathy. An example of a successful therapeutic intervention is the use of vitamin B6 to prevent the development of neuro-pathy in patients taking isoniazid for tuberculosis, based on our understanding of the metabolic effects of isoniazid.

Reference

1. Goransson LG, et al. Small-diameter nerve fiber neuro-pathy in systemic lupus erythematosus. Arch Neurol 2006;63:401-404.